Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 117, NWS Lincoln, IL

July 19, 2018Christian County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 19, 2018, 10:46 PM CDT for Christian County, Illinois. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2018, 10:46 PM CDT (03:46 UTC)
Expired
Jul 19, 2018, 11:30 PM CDT
In force
44 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Christian County, IL

The radar

The Lincoln radar (KILX), 79 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 11:15 PM CDTTSTM WND DMGTaylorville, ILLARGE TREE BLOWN DOWN AT MEMORIAL SCHOOL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 6:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
939 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

599 
WUUS53 KILX 200346
SVRILX
ILC021-200430-
/O.NEW.KILX.SV.W.0117.180720T0346Z-180720T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1046 PM CDT THU JUL 19 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Christian County in central Illinois...

* Until 1130 PM CDT.

* At 1045 PM CDT, a severe thunderstorm was located near Jeisyville,
  or 10 miles west of Taylorville, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Taylorville, Pana, Kincaid, Assumption, Morrisonville, Bulpitt,
  Jeisyville, Tovey, Rosamond, Owaneco, Palmer, Ohlman, Sharpsburg,
  Vanderville and Taylorville Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Damaging winds and continuous cloud to ground lightning is occurring 
with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3935 8953 3951 8953 3966 8943 3952 8902
      3935 8903 3934 8931
TIME...MOT...LOC 0345Z 297DEG 33KT 3951 8945 

HAIL...<.75IN
WIND...60MPH
 
$$

SB
2 follow-up statements
961 
WWUS53 KILX 200414
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1114 PM CDT THU JUL 19 2018

ILC021-200430-
/O.CON.KILX.SV.W.0117.000000T0000Z-180720T0430Z/
Christian-
1114 PM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHERN CHRISTIAN COUNTY...

At 1114 PM CDT, a severe thunderstorm was located near Pana, or 9
miles northeast of Nokomis, moving southeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Taylorville, Pana, Assumption, Morrisonville, Rosamond, Owaneco,
Palmer, Ohlman, Sharpsburg, Vanderville and Taylorville Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3935 8952 3953 8941 3963 8935 3952 8902
      3935 8903 3934 8931
TIME...MOT...LOC 0414Z 297DEG 33KT 3939 8914 

HAIL...<.75IN
WIND...60MPH
 
$$

SB
654 
WWUS53 KILX 200426
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1126 PM CDT THU JUL 19 2018

ILC021-200435-
/O.EXP.KILX.SV.W.0117.000000T0000Z-180720T0430Z/
Christian-
1126 PM CDT THU JUL 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHRISTIAN COUNTY WILL
EXPIRE AT 1130 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central Illinois.

Remember, a Severe Thunderstorm Warning still remains in effect for
southeast Christian County.

LAT...LON 3935 8952 3953 8941 3963 8935 3952 8902
      3935 8903 3934 8931
TIME...MOT...LOC 0425Z 297DEG 33KT 3934 8902 

$$

SB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:11 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 19, 9:11 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
911 PM CDT Thu Jul 19 2018

.UPDATE...
Issued at 910 PM CDT Thu Jul 19 2018

Strong low pressure system with severe thunderstorms developing in
the warm sector in west central IL. As in intense upper level jet
and developing low level jet develop into central IL, scattered
thunderstorms will develop overnight. Strong surface based
instability of this evening will diminish somewhat overnight, but
severe weather threat looks to continue into the first few hours
after midnight and a severe thunderstorm watch is in effect until
2 a.m. from roughly Fulton county to Shelby county southwestward.
Main severe weather threats are locally damaging winds over 60 mph
and isolated hail over 1 inch diameter. Have updated PoPs for
first few hours to account for less thunderstorm coverage east of
I-55, but scattered overnight coverage across the area looks to
be good and no major changes at this time. Lows a warm and humid
70 degrees or so. Winds will feature a light southerly breeze,
switching toward westerly and becoming increasingly breeze by
morning mainly west of I-55.

&&

.SHORT TERM...(This evening through Friday)
ISSUED AT 315 PM CDT Thu Jul 19 2018

A weak band of showers/storms located from Springfield to the
WI/IL border continues to move to the northeast this afternoon. An
upper level low is currently located over southern Minnesota, and
will slide southeastward towards northern Illinois over the next
couple days.

Forecast guidance continues to struggle with the ongoing
convection this afternoon, which complicates the forecast for
tonight. There are significant differences between the 12z
GFS/ECM/NAM and the past few runs of the CAMs. GFS/ECM continue
to be bullish, and develop scattered to widespread convection in
Iowa before storms spread into the western CWA after 00z tonight.
This solution has support from the past several runs of the HRRR.
On the other hand, the 12z NAM and most CAMs keep most of the CWA
dry through most of tonight and Friday. For now, expect at least
some convective development with the highest PoPs in the northern
CWA closer to the upper level low. Given a sheared (>30 kts) and
modestly unstable (>1000 J/kg) environment, at least a conditional
severe threat exists.

By Friday, considerable uncertainty remains regarding convective
evolution. A cold front should be progressing through the CWA
Friday morning, with MLCAPE values exceeding 2000 J/kg ahead of
the front. Combined with 30-45 kts of effective shear, severe
thunderstorms are likely...though model trends have shifted this
threat southeast of our forecast area... south of I-70 towards
IN/KY/TN. Convective trends will need to be monitored through
tonight for any changes.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 315 PM CDT Thu Jul 19 2018

Upper level low to track across the southern Great Lakes and Ohio
river valley over the weekend. Isolated showers/thunderstorms are
possible during the daytime hours through Tuesday, especially
east of I-55. Temperatures will likely stay near or below normal,
with highs in the upper 70s to mid 80s.

Upper level low will finally drift south towards the gulf coast
by mid-week. Ridge will begin to build over the western U.S.,
keeping temperatures seasonable through the end of next week.
Convection chances should remain low during the middle of next
week with slight chances of showers/thunderstorms in southeast IL
on Tue and Wed during the afternoon hours.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 756 PM CDT Thu Jul 19 2018

Scattered thunderstorms are expected to expand into central IL
this evening, affecting central IL terminals through early
morning. Strong gusty winds will be possible with any
thunderstorms, and isolated MVFR or worse conditions as well. At
this point, KSPI is likely to be affected first by around 02Z,
then expanding northeastward to the other terminals by 05-07Z.
Included VCTS in TAFs to account for this timing, although
explicit timing of individual thunderstorms will need to be
updated later. Otherwise, conditions primarily VFR with generally
SCT-BKN cloud cover 4000-5000 AGL. Winds S around 10 kts with some
higher gusts overnight, shifting to westerly during the day
Friday, and increasing to 10-15 kts with gusts 20-25 kts.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...37
SHORT TERM...Hiris/07
LONG TERM...Hiris/07
AVIATION...37
Hazardous weather outlook, Jul 19, 4:01 PM CDT, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
401 PM CDT Thu Jul 19 2018

ILZ027-029-036-037-040>042-047>051-202115-
Cass-Fulton-Knox-Logan-Mason-Menard-Morgan-Peoria-Sangamon-
Schuyler-Scott-Tazewell-
401 PM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Thunderstorm chances will be present through tonight. The line of
thunderstorms that arrives this evening could be severe. Damaging
winds and large hail are the primary threats, but an isolated
tornado is possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorm chances will linger into the weekend. A few strong
storms are possible Friday afternoon east of the Illinois river.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening between 7 pm and
10 pm.

ILZ028-030-031-038-043-044-052>054-061-066-071-202115-
Christian-Clay-De Witt-Effingham-Macon-Marshall-McLean-Moultrie-
Piatt-Shelby-Stark-Woodford-
401 PM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Thunderstorm chances will be present through tonight. A few of
the thunderstorms this evening could be strong to severe. Damaging
winds and large hail are the primary threats, but an isolated
tornado is possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorm chances will linger into the weekend. A few strong
storms are possible Friday afternoon east of the Illinois river.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening between 8 pm and
midnight.

ILZ045-046-055>057-062-063-067-068-072-073-202115-
Champaign-Clark-Coles-Crawford-Cumberland-Douglas-Edgar-Jasper-
Lawrence-Richland-Vermilion-
401 PM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Thunderstorms will be possible later this evening and overnight.
Organized severe storms are not anticipated, but the stronger
storms may produce gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorm chances will linger into the weekend. A few severe
storms are possible Friday afternoon, especially east of
Interstate 57. Damaging winds and large hail are the primary
threats, but an isolated tornado is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Shimon

In the hours before

Special weather statement, Jul 19, 10:16 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1016 PM CDT THU JUL 19 2018

ILZ050>052-200415-
Sangamon-Morgan-Christian-
1016 PM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHRISTIAN...
SOUTHWESTERN SANGAMON AND SOUTHEASTERN MORGAN COUNTIES UNTIL 1115 PM
CDT...

At 1015 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chatham to Murrayville. Movement was
southeast at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Springfield, Taylorville, Chatham, Pana, Auburn, Pawnee, Kincaid, New
Berlin, Waverly, Divernon, Morrisonville, Loami, Franklin,
Murrayville, Woodson, Bulpitt, Jeisyville, Jerome, Southern View and
Leland Grove.

This includes the following highways...
 Interstate 55 between mile markers 77 and 93.
 Interstate 72 between mile markers 91 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and west central Illinois.

LAT...LON 3963 9028 3978 8966 3935 8903 3935 8953
      3952 8954 3952 9025
TIME...MOT...LOC 0315Z 304DEG 28KT 3972 8969 3958 9022

SB

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:32 PM CDTSevere Thunderstorm WarningILXScott43 min
Jul 19, 9:13 PM CDTSevere Thunderstorm WarningILXScott22 min
Jul 19, 10:16 PM CDTSpecial Weather StatementILXSangamon59 min
Jul 19, 11:23 PM CDTSevere Thunderstorm WarningILXChristian, Shelby52 min
Jul 20, 12:09 AM CDTSpecial Weather StatementILXShelby51 min
Jul 20, 12:44 AM CDTSpecial Weather StatementILXClay, Effingham, Jasper, Richland46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.